|Resistant to 3tc(in combivir) but being switch to trizivir1?
Jul 12, 2006
I was recently diaganosed hiv+ in June 2005. August 30th I started my meds with combivir and viracept. Beginning numbers was 107cd4 and 390,000vl. I went form that to undetectable in 6 weeks. 3 months later in Jan. 06 my viral load went to 563,( by april it was 19,300.My doctor order labs done and a resistance test. With those labs I was at 19,000vl but I had resistance to 3tc. My doctor wanted to change me to trizir. Whe I got the medication and read te pamphlet I realized that 3tc is also in "trizivir" in the exact same amount.Know my problem is: If i'm resistant to 3tc in combivir whay still take it. The third medicine in trivir can come with an allegic reation that can make you unable to take it again Ever! cause to do so can cause death. Now I haven't started the trivir/viracept combination because I had informed my doctor that I need a 2 week window period to have extra medicine( don't get me wrong i'm not stopping any meds I just have a 6 or 7 week supply of the others and I want a little cushion with this one). But i'm really thinking of not starting this at all. I'm not comfortable with the choice because I don't see the logic can you please help me? I'm calling my doctor in the morning to try to get some answers but I really do need help!
From: some understanding in Virginia
Response from Dr. Sherer
My first response is to encourage you to be open with your doctor, both with your questions and concerns, and with the independent actions that you are taking and are thinking of taking. In general, I would discourage you from acting without his or her knowledge or agreement - there are too many ways in which you can make things more difficult for yourself unintentionally.
Secondly, all patients are entitled to a second opinion - not just an on-line opinion, but a real second opinion from a second physician. You may want to consider that option in your situation. While the regimen that you were started on is listed as an acceptable alternative in the current HHS Guidelines, it is less frequently used in the current era based on several clinical trials.
And the last introductory comment is that your situation is mildly complex, and does not lend itself well to this on-line format. I am not able to provide answers, but I can help to provide some information that may be helpful that I encourage you to discuss with your physician.
First, the issue of 3TC resistance is somewhat unique. Because it requires only a single amino acid mutation (like nevirapine and efavirenz), it is more vulnerable to resistance, and is often the first ART drug to show resistance in the presence of detectable viral loads, as in your case. However - 3TC (also called lamivudine and Epivir) retains some anti-viral activity, even with resistance, and also is known to compromise the 'fitness' of the HIV virus to replicate and cause on-going damage to the immune system. For this reason, HIV physicians often continue 3TC, even in the presence of resistance.
Secondly, regarding the current medication change: It may be that your physician is attempting to 'intensify' your regimen by adding a single drug = abacavir (also know as Ziagen), which is part of the co-formulated Trizivir (along with 3TC and AZT, which you are already taking in the form of Combivir.
The risk of this strategy is that if a single drug is being added to a failing regimen, additional resistance will develop in the new drug. This could occur in your case, for example, if there was resistance to AZT or Viracept (also known as nelfinavir) that was present but was not yet detected by your resistance test.
This can happen because of the limitations of the resistance test, which only measures the dominant type of HIV, and will miss clones that are present at less than 20% of the entire 'swarm' of HIV.
So the current guidelines recommend that an individual in your situation - i.e. with rising viremia after achieving virologic control - be changed to a new regimen containing three active drugs, including one from a new class of drugs if possible, based on the results of a resistance test and other factors.
There may be other factors in your case that I am not aware of that also may have been important.
Finally, you mentioned the hypersensitivity reaction with Trizivir - in fact due to the abacavir in the combination. It occurs in about 5% of patients, and is a manageable problem as long as you are in good and close contact with your doctor. You and your doctor have to decide whether its a good idea in your situation.
As above, I urge you to talk to your physician about your concerns and these responses.
Are genotypic testing and resistance testing the same thing ?
is resistance inevitable?
- Bloody Pee After Blowjob Worried I Have HIV
- Hair Loss After Sucking Penis Worried I Have HIV
- Loose Stool After Insertive Anal Sex With Condom What Are The Chances Of HIV
- Rash After Kissing Cold Sore Worried I Have HIV
- Tingling In Feet After Insertive Anal Sex With Condom Does It Mean I Have HIV
- White Bumps After Erotic Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.